Alert archive / Virginia / Freeze Warnings in 2012
Freeze Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Apr 10, 2012, 3:03 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Apr 11, 2012, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2012, 3:03 AM EDT (07:03 UTC)
- In effect from
- Apr 11, 2012, 2:00 AM EDT
- Expired
- Apr 11, 2012, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
All 29 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493 WWUS71 KRNK 100703 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 303 AM EDT TUE APR 10 2012 ...FREEZING CONDITIONS LIKELY ACROSS THE MOUNTAINS TONIGHT INTO EARLY WEDNESDAY MORNING... .A COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE REGION THIS AFTERNOON...BRINGING A RETURN TO MUCH COLDER WEATHER AND FREEZING CONDITIONS ACROSS THE MOUNTAINS LATER TUESDAY NIGHT INTO WEDNESDAY MORNING. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-102100- /O.UPG.KRNK.FZ.A.0002.120411T0600Z-120411T1300Z/ /O.NEW.KRNK.FZ.W.0003.120411T0600Z-120411T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 303 AM EDT TUE APR 10 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...ALL OF SOUTHEAST WEST VIRGINIA AND ALONG AND WEST OF THE CREST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...MID 20S ACROSS THE HIGHER ELEVATIONS TO LOWER 30S ELSEWHERE. * TIMING...DURING THE PRE DAWN HOURS UNTIL SHORTLY AFTER SUNRISE ON WEDNESDAY. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ WERT
4 follow-up statements
659 WWUS71 KRNK 101952 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 352 PM EDT TUE APR 10 2012 ...FREEZING CONDITIONS LIKELY ACROSS THE MOUNTAINS TONIGHT INTO EARLY WEDNESDAY MORNING... .A COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE REGION...BRINGING A RETURN TO MUCH COLDER WEATHER AND FREEZING CONDITIONS ACROSS THE MOUNTAINS LATER TONIGHT INTO WEDNESDAY MORNING. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-111300- /O.NEW.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ /O.CON.KRNK.FZ.W.0003.120411T0600Z-120411T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 352 PM EDT TUE APR 10 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. * LOCATIONS...FREEZE WARNING FOR TONIGHT FOR ALL OF SOUTHEAST WEST VIRGINIA AND ALONG AND WEST OF THE CREST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. FREEZE WATCH FOR WEDNESDAY NIGHT. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...MID 20S ACROSS THE HIGHER ELEVATIONS TO LOWER 30S ELSEWHERE. * TIMING...DURING THE PRE DAWN HOURS UNTIL SHORTLY AFTER SUNRISE. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ032>035-043>047-058-059-111300- /O.NEW.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 352 PM EDT TUE APR 10 2012 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. * LOCATIONS...FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS ARE FORECAST. * TEMPERATURES...MID 20S ACROSS THE HIGHER ELEVATIONS AND VALLEY DRAINAGES WITH LOWER 30S IN THE PIEDMONT. * TIMING...FROM AROUND MIDNIGHT TO SHORTLY AFTER SUNRISE. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
176 WWUS71 KRNK 110439 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1239 AM EDT WED APR 11 2012 ...FREEZING CONDITIONS LIKELY ACROSS THE MOUNTAINS TONIGHT INTO EARLY WEDNESDAY MORNING... .A COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE REGION...BRINGING A RETURN TO MUCH COLDER WEATHER AND FREEZING CONDITIONS ACROSS THE MOUNTAINS LATER TONIGHT INTO WEDNESDAY MORNING. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-111245- /O.CON.KRNK.FZ.W.0003.120411T0600Z-120411T1300Z/ /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1239 AM EDT WED APR 11 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...FREEZE WARNING FOR TONIGHT FOR ALL OF SOUTHEAST WEST VIRGINIA AND ALONG AND WEST OF THE CREST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. FREEZE WATCH FOR WEDNESDAY NIGHT. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...MID 20S ACROSS THE HIGHER ELEVATIONS TO LOWER 30S ELSEWHERE. * TIMING...DURING THE PRE DAWN HOURS UNTIL SHORTLY AFTER SUNRISE. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ032>035-043>047-058-059-111245- /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 1239 AM EDT WED APR 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS ARE FORECAST. * TEMPERATURES...MID 20S ACROSS THE HIGHER ELEVATIONS AND VALLEY DRAINAGES WITH LOWER 30S IN THE PIEDMONT. * TIMING...FROM AROUND MIDNIGHT TO SHORTLY AFTER SUNRISE. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
434 WWUS71 KRNK 110748 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 348 AM EDT WED APR 11 2012 ...FREEZING CONDITIONS LIKELY ACROSS THE MOUNTAINS EARLY THIS MORNING AND OVER MOST AREAS AGAIN LATE WEDNESDAY NIGHT... .MUCH COLDER AIR WILL SPILL INTO THE AREA TODAY AND CONTINUE OVERNIGHT AS STRONG HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. AS WINDS DIMINISH EARLY TONIGHT...TEMPERATURES ARE EXPECTED TO AGAIN FALL TO AT OR BELOW FREEZING BY EARLY THURSDAY MORNING RESULTING IN ANOTHER FREEZE. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-111600- /O.CON.KRNK.FZ.W.0003.000000T0000Z-120411T1300Z/ /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 348 AM EDT WED APR 11 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...SOUTHEAST WEST VIRGINIA AND ALONG AND WEST OF THE CREST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...IN THE MID 20S TO AROUND 30. * TIMING...EARLY THIS MORNING AND AGAIN EARLY THURSDAY MORNING. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ032>035-043>047-058-059-111600- /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 348 AM EDT WED APR 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS ARE FORECAST. * TEMPERATURES...AROUND 30. * TIMING...FROM AROUND MIDNIGHT TONIGHT TO SHORTLY AFTER SUNRISE THURSDAY. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
355 WWUS71 KRNK 111304 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 904 AM EDT WED APR 11 2012 ...FREEZING CONDITIONS LIKELY ACROSS MOST AREAS LATE TONIGHT... .MUCH COLDER AIR WILL SPILL INTO THE AREA TODAY AND CONTINUE OVERNIGHT AS STRONG HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. AS WINDS DIMINISH EARLY TONIGHT...TEMPERATURES ARE EXPECTED TO AGAIN FALL TO AT OR BELOW FREEZING BY EARLY MORNING. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-112100- /O.EXP.KRNK.FZ.W.0003.000000T0000Z-120411T1300Z/ /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 904 AM EDT WED APR 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... ...FREEZE WARNING HAS EXPIRED... * LOCATIONS...SOUTHEAST WEST VIRGINIA AND ALONG AND WEST OF THE CREST OF THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...LOWS IN THE MID 20S TO AROUND 30. * TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ032>035-043>047-058-059-112100- /O.CON.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 904 AM EDT WED APR 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. * HAZARDS...FREEZING CONDITIONS. * TEMPERATURES...AROUND 30. * TIMING...FROM AROUND MIDNIGHT TONIGHT TO SHORTLY AFTER SUNRISE THURSDAY. * IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 10, 1:51 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 10, 1:51 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 AM EDT TUE APR 10 2012
.SYNOPSIS...
THE CIRCULATION BETWEEN LOW PRESSURE OVER NEW ENGLAND AND HIGH
PRESSURE BUILDING INTO THE MID ATLANTIC REGION FROM THE CENTRAL
PLAINS WILL MAINTAIN MODERATE TO STRONG WESTERLY WINDS OVER THE
REGION THROUGH TUESDAY...ALONG WITH DRY CONDITIONS AND SLIGHTLY
ABOVE NORMAL TEMPERATURES. A STRONG COLD FRONT WILL PUSH THROUGH THE
AREA LATER TUESDAY...USHERING IN MUCH COLDER WEATHER BY MID
WEEK...ALONG WITH A GOOD THREAT FOR FREEZING TEMPERATURES.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 910 PM EDT MONDAY...
MADE CHANGES INTO TUESDAY REGARDING THE LATEST MODEL TRENDS. THE
FEW SHOWERS/SPRINKLES ACROSS THE ALLEGHANY HIGHLANDS/GREENBRIER
AREA WILL DIMINISH INTO THE OVERNIGHT...WITH CLOUD COVER BECOMING
LESS PREVALENT WITH LOSS OF HEATING. ONLY SOME LINGER UPSLOPE
CLOUDINESS. WINDS ARE SOMEWHAT WEAKER NOW AS WELL AND THINK THE
TREND WILL BE THE SAME INTO OVERNIGHT OUTSIDE OF THE HIGHER RIDGES
WHICH WILL KEEP GUSTS UP TO 25 MPH.
OVERNIGHT...TEMPS SHOULD SINK INTO THE MID TO UPPER 30S NORTH WITH
40S ELSEWHERE. WINDS WILL BE UP ENOUGH TO KEEP FROST FROM FORMING
IN MOST PLACES.
LOOKS LIKE NEXT SHORTWAVE MOVES INTO THE AREA TUESDAY
AFTERNOON...AND WITH A DELAY...LOWERED WINDS INTO TUESDAY MORNING
AND REMOVED POPS IN THE WEST.
STILL A GUSTY/DRY DAY MOST LOCATIONS AND IMPACT WILL BE ON FIRE WX
WHICH IS DISCUSSED IN THAT SECTION BELOW CONCERNING WARNINGS/WATCHES.
COOLER OF THE INCOMING MOS GUIDANCE FOR DAYTIME HIGHS ON TUESDAY
PREFERRED FOR WESTERN FLANKS OF THE APPALACHIANS...WHERE EARLIER
ARRIVAL OF COOLER AIR AND SOME UPSLOPING CLOUDS WILL OCCUR.
HOWEVER...WARMER MOS GUIDANCE PREFERRED FURTHER EAST...ESPECIALLY
EAST OF THE BLUE RIDGE...WHERE STRONG INSOLATION...DOWNSLOPING AND
COMPRESSIONAL HEATING WILL PERSIST FOR MUCH OF DAY...ELIMINATING
ANY CONTRIBUTION OF COLD AIR ADVECTION UNTIL WELL AFTER TIME OF
PEAK HEATING.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
AS OF 255 PM EDT MONDAY...
TUESDAY NIGHT THROUGH WEDNESDAY...WE ARE EXPECTING ONE LAST
SHORTWAVE TROUGH ROUNDING THE BACKSIDE OF THE DEPARTING UPPER TROUGH
TO MOVE THROUGH THE REGION. THE BEST DYNAMICS WILL STAY NORTH OF THE
AREA...HOWEVER...ENOUGH WILL INTERCEPT OUR AREA TO PROMOTE SOME
UPSLOPE RAIN/SNOW SHOWERS ACROSS PRIMARILY SE WV AND NEIGHBORING
COUNTIES OF SW VA. THE SNOW SHOWERS WILL BE PRIMARILY CONFINED TO
THE WESTERN SLOPES OF GREENBRIER COUNTY WV AND NEIGHBORING SECTIONS
OF SUMMERS COUNTY WV. THE HIGHEST SNOW TOTALS WILL BE IN THIS AREA
AND AVERAGE AROUND ONE INCH BETWEEN TUESDAY EVENING AND THE FORENOON
WEDNESDAY. AREAS EAST OF THE MOUNTAINS WILL BE DRY WITH GOOD
DOWNSLOPE SUBSIDENCE OVER THAT AREA. ANTICIPATE LITTLE IF ANY CLOUD
COVER. WINDS WILL BE GUSTY DURING THIS TIME PERIOD...ALTHOUGH NOT AS
GUSTY AS THE DAY TUESDAY. GUSTS OF 25 TO 30 MPH WILL BE COMMON AT
THE HIGHER ELEVATIONS. LOW TEMPERATURES TUESDAY NIGHT WILL BE AT OR
BELOW FREEZING FOR MOST AREA ALONG AND WEST OF THE CREST OF THE BLUE
RIDGE. WILL ISSUE A FREEZE WATCH FOR THIS CONCERN.
WEDNESDAY NIGHT...WE WILL SEE THE END OF THE PRECIPITATION WITH
WINDS GRADUALLY DECREASING THE APPROACH OF THE CENTER OF SURFACE
HIGH PRESSURE. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
DURING THE DAY THURSDAY...ALLOWING FOR PLENTY OF SUNSHINE. COLD
TEMPERATURES WILL BE THE NORM AGAIN WEDNESDAY NIGHT INTO THURSDAY.
WITH LESS WIND...AND GOOD NET RADIATIONAL COOLING...LOW TEMPERATURES
WILL BE A BIT COLDER THAN THOSE REALIZED TUESDAY NIGHT...THERE ALSO
IS A CONCERN FOR FROST ACROSS A GREATER PORTION OF THE REGION.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 105 PM EDT MONDAY...
DURING THIS PERIOD OF THE FORECAST...THE TREND WILL BE TOWARD MILDER
TEMPERATURES. THERE WILL BE A TRANSITION FROM WHAT HAS BEEN A
PERSISTENT LONG WAVE TROUGH OVER THE EASTERN U.S. TO ONE OF AN UPPER
RIDGE PARKED OVER THE AREA. THIS HAS BEEN THE THINKING THE PAST
SEVERAL DAYS AS WELL. ONE DIFFERENCE THOUGH IS THE SPEED AT WHICH
THIS TRANSITION WILL TAKE PLACE. LATEST GUIDANCE SUGGESTS A SLOWER
TRANSITION...IN PARTICULAR IN REFERENCE TO THE PASSAGE OF A WARM
FRONT ONCE THE AREA IS UNDER THE WESTERN FLANKS OF THE ASSOCIATED
SURFACE AND 850 MB RIDGE AXES. THE LATEST GUIDANCE PLACES THE WARM
FRONT ALONG THE NORTHERN EXTENT OF THE AREA DURING THE EARLY MORNING
OF SUNDAY. THIS IS ROUGHLY SIX HOURS SLOWER THAN WHAT WAS SUGGESTED
THIS TIME YESTERDAY.
WE WILL HAVE A DRY FORECAST THURSDAY NIGHT THROUGH SATURDAY UNDER
THE INFLUENCE OF DRY HIGH PRESSURE. SATURDAY NIGHT INTO SUNDAY
MORNING..WE WILL CARRY A SLIGHT CHANCE OF SHOWERS IN THE WEST AND
ALSO THE FAR NORTH IN ASSOCIATION WITH THE WARM FRONTAL PASSAGE.
COLD AIR WILL BE ASSOCIATED WITH THIS AREA OF HIGH PRESSURE.
OVERNIGHT LOWS THURSDAY NIGHT INTO FRIDAY WILL BE BELOW FREEZING FOR
MUCH OF THE MOUNTAINS...WITH LOWER 30S EAST OF THE CREST OF THE
RIDGE. HEADLINES FOR FREEZE AND FROST CONDITIONS WILL BE PROBABLE
DURING THIS TIME FRAME.
MOIST SOUTHWEST FLOW WILL BE THE RULE BY SUNDAY AFTERNOON INTO
MONDAY. WHILE THE WARM FRONT WILL BE CLOSER TO THE MD/PA
BORDER...AND AN APPROACHING COLD FRONT WILL STILL BE TO OUR
WEST...THE INCREASED MOISTURE...AND INCREASED INSTABILITY IN ADVANCE
OF THE FRONT WILL LEND TOWARD ISOLATED SHOWER AND AFTERNOON
THUNDERSTORMS ACROSS THE MOUNTAINS BOTH DAYS.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 145 AM EDT TUESDAY...
SUSTAINED WEST-NORTHWEST WINDS OF 5 TO 15 KNOTS WITH SOME GUSTS TO
20 TO 30 KNOTS ALONG AND IMMEDIATELY TO THE LEE OF THE HIGHER
RIDGES INTO THE FOOTHILLS WILL CONTINUE FOR THE REST OF THE NIGHT
IN MOST LOCATIONS. EXCEPTION WILL BE IN THE MORE SHELTERED LOW
LYING AREAS OF THE PIEDMONT...AND DEEPER MOUNTAIN VALLEYS...WHERE
SOME DECOUPLING OF THE BOUNDARY LAYER LATER TONIGHT MAY ALLOW FOR
A BRIEF PERIOD OF LIGHT TO LOCALLY NEAR CALM WINDS.
HOWEVER...AND SLACKENING OF WIND WILL BE SHORT-LIVED AS WINDS RAMP
BACK UP TO AT LEAST THOSE EXPERIENCED ON MONDAY...PERHAPS EVEN
STRONGER...BY LATE MORNING ON TUESDAY AS ANOTHER SHORT WAVE IN
NORTHERN STREAM AND ATTENDANT DRY COLD FRONT SWEEPS SOUTHEAST
THROUGH THE AREA. LIMITED MOISTURE AVAILABLE FOR ANYTHING OTHER
THAN SCATTERED CLOUDS WITH THIS SYSTEM...SO VFR WEATHER WITH NO
CEILING OR VISIBILITY RESTRICTIONS LIKELY TO PERSIST OVER THE
ENTIRE TERMINAL FORECAST AREA THROUGH INTO AT LEAST TUESDAY
EVENING.
THE NEXT OPPORTUNITY FOR SUB-VFR CONDITIONS FOR TERMINAL FORECAST
POINTS WEST OF THE BLUE RIDGE WILL COME LATER TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AS MUCH COLDER AIR MOVING FROM OFF THE GREAT
LAKES PUSHES INTO THE AREA...SETTING THE STAGE FOR A PROLONGED
UPSLOPING EVENT ACROSS THE WESTERN FLANKS OF THE APPALACHIANS.
ALTHOUGH MVFR CONDITIONS WILL LIKELY IMPACT KBLF AND POSSIBLY
KLWB...EXPECT ONLY OCCASIONAL INTRUSION INTO MVFR RAGE AT KBCB.
UPSLOPING CONDITIONS ACROSS THE WESTERN MOUNTAINS MAY EVEN BE
SUFFICIENT TO WRING OUT A FEW SNOW SHOWERS ALONG WITH SOME
VISIBILITY RESTRICTIONS AS KBLF AND KLWB BY EARLY WEDNESDAY.
FURTHER EAST...VFR CONDITIONS SHOULD CONTINUE FROM KROA EAST
ACROSS THE PIEDMONT DUE TO STRONG DOWNSLOPING CONDITIONS EAST OF
THE BLUE RIDGE.
ARRIVAL OF NEXT LARGE HIGH PRESSURE SYSTEM BY THE END OF THE WEEK
INTO THE WEEKEND SHOULD END UPSLOPING EVENT ACROSS THE WESTERN
MOUNTAINS BY/ON THURSDAY...TO BE FOLLOWED BY VFR WEATHER WITH NO
FLIGHT RESTRICTIONS ANYWHERE IN THE AREA FRIDAY INTO AT LEAST
SATURDAY.
&&
.FIRE WEATHER...
AS OF 900 PM EDT MONDAY...
RED FLAG CONDITIONS ARE A GOOD BET IN MOST OF THE WRN VA COUNTIES
TUESDAY AFTERNOON...AS WINDS BEGIN TO GUST OVER 30 MPH IN THE
AFTERNOON AND DOWNSLOPING ALLOWS HUMIDITY LEVELS TO FALL BELOW 30
PERCENT. LACK OF RAIN WILL BE KEEPING 10 HR FUELS BELOW 7-8
PERCENT. LEFT THE FIRE WX WATCH IN THE NC COUNTIES PER
COORDINATION WITH RAH/GSP...ALTHOUGH OBSERVATIONS FROM RAWS SITES
SUGGEST THAT FUELS WILL BE DRY ENOUGH AND WIND/RH TUESDAY
AFTERNOON TO UPGRADE EVENTUALLY TO RED FLAG.
EVEN FURTHER WEST...SOME AREAS COULD GET CRITICAL LEVELS AS THINK
COLDER AIR MAY BE DELAYED ENOUGH. WILL LOOK AT LATER MODEL DATA TO
DETERMINE IF WE NEED TO EXPAND/UPGRADE THESE HEADLINES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
VAZ007-009>020-022>024.
RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
VAZ012>020-022>024-032>035-043>047-058-059.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
NCZ001-002-018.
FIRE WEATHER WATCH FROM NOON EDT TODAY THROUGH THIS EVENING
FOR NCZ001>006-018>020.
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
WVZ042>045.
&&
SYNOPSIS...WERT
NEAR TERM...WERT/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WERT
FIRE WEATHER...Hazardous weather outlook, Apr 9, 9:18 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT MON APR 9 2012 VAZ007-009>011-WVZ042>045-110130- TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER- 918 PM EDT MON APR 9 2012 ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ032>035-043>047-058-059-110130- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 918 PM EDT MON APR 9 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-110130- ASHE-ALLEGHANY NC-WATAUGA- 918 PM EDT MON APR 9 2012 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ012>020-022>024-110130- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 918 PM EDT MON APR 9 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-110130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 918 PM EDT MON APR 9 2012 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 9, 10:15 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 PM EDT MON APR 9 2012 VAZ007-009>011-WVZ042>044-101100- TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION 1015 PM EDT MON APR 9 2012 ...ENHANCED FIRE DANGER TUESDAY AFTERNOON... WEST TO NORTHWEST WINDS WILL BE GUSTY AGAIN TUESDAY AFTERNOON...WITH HUMIDITY LEVELS DROPPING INTO THE LOWER 30S. WITH DRIER FUELS...THIS WILL LEAD TO AN INCREASED RISK OF WILDFIRES...ESPECIALLY ON SOUTH FACING SLOPES. OUTDOOR BURNING TUESDAY AFTERNOON IS STRONGLY DISCOURAGED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:51 PM EDT | Red Flag Warning | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 23 hr |
| Apr 10, 3:52 PM EDT | Freeze Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 23 hr |
Nearby
Freeze Warnings in Virginia, 2012Freeze Warnings in North Carolina, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.